Heavy Snow, New Castle
- When
- March 5, 5:00 AM EST to 7:00 PM EST
- Where
- New Castle forecast zone
- Injuries
- 0 direct, 9 indirect
- Reported by
- Mesonet
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Waves of low pressure that formed along a sinking cold front brought Delaware its heaviest snow of the season on the 5th. Snowfall averaged 4 to 8 inches with the highest amounts in New Castle County and the lowest amounts on coastal Sussex County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Waves of low pressure that formed along a sinking cold front brought Delaware its heaviest snow of the season on the 5th. Snowfall averaged 4 to 8 inches with the highest amounts in New Castle County and the lowest amounts on coastal Sussex County. The heavy snow caused schools and universities to close as well as most government offices. It forced the cancellation of many other meetings and activities as well as causing numerous traffic accidents. Many schools were also closed on the 6th.| |Precipitation with this event started as rain on the 4th. As colder air moved in from the north and precipitation intensity increased, the rain changed to all snow on the 5th in New Castle County between 5 a.m. EST and 8 a.m. EST, in Kent County between 8 a.m. EST and 11 a.m. EST and in Sussex County between 11 a.m. EST and 1 p.m. EST. The transition to all snow in Kent and Sussex Counties included a period of sleet. The snow fell heavy at times during the late morning and afternoon before it ended during the first half of the evening on the 5th.
Delaware State Police responded to about 160 traffic accidents, 23 with injuries as well as about 90 disabled vehicles. DART bus service was suspended. A Code Purple to assist the homeless was in effect. Impacts continued on the 6th as county offices and courthouses opened late. DART had to suspend some bus routes. Because of the large number of snow days, some school districts will need to extend the school year.
Representative snowfall included 8.2 inches in Pike Creek (New Castle County), 7.3 inches in Woodside (Kent County), 6.7 inches in Newport (New Castle County), 6.2 inches at the New Castle County Airport, 6.1 inches in Ellendale (Sussex County). 5.2 inches in Dover (Kent County), 4.8 inches in Harrington (Kent County), 4.0 inches in Seaford (Sussex County) and 3.3 inches in Lewes (Sussex County).
The cold front moved through Delaware on the evening of the 4th. The wave of low pressure on the front was in the Tennessee Valley at that time. At 7 a.m. EST on the 5th, it reached western North Carolina and at 1 p.m. EST on the 5th, the strongest low pressure system wave was near Wilmington, North Carolina. Waves of low pressure continued to sink father south and at 7 p.m. EST on the 5th, the strongest wave was over central South Carolina. That wave and the associated cold front continued to move farther to the southeast that evening bringing an end to the snow in Delaware. The fresh snow cover and clear skies that occurred overnight led to a new daily low temperature record on March 6th at the New Castle County Airport of 5 degrees above zero. This broke the previous daily record set in 1926 by a full six degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 5, 3:22 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 AM EST THU MAR 5 2015
.SYNOPSIS...
A COUPLE OF WAVES OF LOW PRESSURE WILL TRACK SOUTHEAST OF THE
REGION TODAY AND THIS EVENING. A HIGH PRESSURE SYSTEM WILL
MOVE INTO THE REGION ON FRIDAY AND THEN SINK TO THE SOUTHEAST ON
SATURDAY. A WEAK CLIPPER TYPE LOW PRESSURE SYSTEM SHOULD PASS
NORTH OF THE AREA ON SATURDAY NIGHT FOLLOWED BRIEFLY BY ANOTHER
HIGH PRESSURE SYSTEM ON SUNDAY. A COLD FRONT SHOULD PASS THROUGH THE
REGION ON MONDAY. ANOTHER HIGH PRESSURE SYSTEM SHOULD THEN BUILD
INTO THE AREA ON TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT AND THE WEAK AREA OF LOW PRESSURE MOVING ALONG IT ARE
BOTH SOUTH OF THE AREA THIS MORNING. THE SHIELD OF PRECIPITATION
CONTINUES ACROSS THE AREA AND THERE APPEARS TO BE PLENTY OF MOISTURE
UPSTREAM STILL TO GO THROUGH. TEMPERATURES CONTINUE THE SLOW DROP
ACROSS THE AREA AND RAIN HAS CHANGED TO SNOW ACROSS NE PA AND THE
LEHIGH VALLEY AS OF PRESS TIME. THE PRECIP WILL CONTINUE TO CHANGE
ACROSS THE DEL VALLEY BY DAWN AND THEN ACROSS SRN NJ AND THE
DELMARVA LATER THIS MORNING. THE SNOW AMTS EARLIER STILL LOOK MOSTLY
OK...AND ONLY SLIGHT ADJUSTMENTS WERE MADE. A WIDE SWATH OF 6 TO 8
INCHES ACROSS THE CENTRAL PARTS OF THE CWA WITH 4-6 SURROUNDING
THAT. THE LOWEST TOTALS WILL BE ACROSS THE SRN POCONOS AND NRN NJ
WHERE 2-4 INCHES SHOULD FALL. TEMPERATURE WILL NOT CLIMB MUCH TODAY
WITH A CONTINUATION OF CAA EXPECTED.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE LAST OF THE STEADY SNOWS WILL PASS EAST OF THE FORECAST AREA
THIS EVENING. SKIES WILL BE CLOUDY EARLY THEN THE CLOUDS WILL BREAK
UP FROM N/W TO S/E OVERNIGHT. THE LACK OF CLOUDS LATE AND THE FRESH
SNOW COVER SHOULD PRODUCE COLD TEMPS OVERNIGHT...WITH LOWS IN THE
SINGLE DIGITS AND A FEW SUB-ZERO READINGS FAR NORTH. WIND CHILLS MAY
DROP TO NEAR -12 TO -15 ACROSS MOUNT POCONO...BUT REMAIN MORE LIKE 0
TO -10 ELSEWHERE. WINDS WILL BE MOSTLY NRLY AT 5 TO 10 MPH.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE GFS INITIALIZATION LOOKED SLIGHTLY BETTER THERMALLY, BUT IT
WAS A COLD OP RUN IN COMPARISON TO ITS ENSEMBLE MEAN AND OTHER
MODELS. OVERALL AFTER TODAY, THE LONG TERM IS RELATIVELY QUIET
WITH TEMPERATURES RETURNING TO NEAR NORMAL VALUES AND NOT MUCH
PCPN EXPECTED.
A BRIGHT SUNNY DAY IS EXPECTED ON FRIDAY WITH NOT MUCH WIND. THE
ONE CATCH IS THAT TEMPERATURES WILL BE WELL BELOW AVERAGE, EVEN
IF IT WERE STILL JANUARY. MAX TEMPS ARE CLOSE TO THE FULL SUN
MACROS AND THE HIGHER NAM STAT GUIDANCE.
ON FRIDAY NIGHT WE CONTINUED THE IDEA OF GOING EITHER WITH THE LOWER
STAT GUIDANCE IN URBAN AREAS OR BELOW ALL FOR MINS GIVEN WE ARE
EXPECTING RADIATIONAL COOLING CONDITIONS. THERE IS A SHORT WAVE
TROF THAT MIGHT SPILL SOME CLOUDS THROUGH PART OF THE NIGHT, ONLY
REASON WE DID NOT GO EVEN LOWER.
SATURDAY THE AIR MASS RECOVERY WILL START AS A HIGH PRESSURE SYSTEM
REACHES THE COAST. THERE SHOULD BE MORE CLOUDS AROUND ASSOCIATED
WITH THE WAA PHASE OF THE CLIPPER WHICH SHOULD SLOW TEMP RISE A
BIT. WE ARE CLOSER TO NAM STAT GUIDANCE FOR MAX TEMPS AS BY NOW
THE GEFS MEAN IS WARMER THAN THE OP GFS.
ON SATURDAY NIGHT, CONTINUED WITH THE IDEA THAT THE WEAKENING
CLIPPER MIGHT BRING SOME SNOW SHOWERS TO THE NORTHERN PART OF OUR
CWA. PRECIPITATION INTENSITY AS OF NOW APPEARS LIGHT IF THEY MAKE
IT. SUNDAY, THE MODERATION TREND IS EXPECTED TO CONTINUE AS THE
CLIPPER'S DEMISE SHOULD NOT BRING ANY COLDER AIR BACK INTO THE
REGION.
A NORTHERN STREAM COLD FRONT COULD BRING THE CHANCE OF SHOWERS BACK
INTO THE AREA ON MONDAY AND BY THEN IT MIGHT BE WARM ENOUGH FOR THE
PTYPE TO FALL AS RAIN. A SOUTHERN STREAM LOW PRESSURE SYSTEM IS
EXPECTED TO REMAIN SEPARATE WITH ITS PREDICTED PCPN FOR NOW
REMAINING SOUTHEAST OF OUR AREA.
THEN A HIGH PRESSURE SYSTEM ENTERING FROM THE PACIFIC OCEAN
(INSTEAD OF TAKING THE POLAR ROUTE) FOR A CHANGE IS EXPECTED TO
BRING TEMPERATURES CLOSE TO SEASONAL LEVELS FOR TUESDAY AND
WEDNESDAY.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
CONDITIONS WILL CONTINUE TO DETERIORATE THIS MORNING WITH
CIGS/VSBYS DROPPING TO IFR/LIFR IN SNOW. THE CHANGE-OVER HAS ALREADY
OCCURRED AT KRDG/KABE AND WILL SOON HAPPEN ACROSS THE DEL VALLEY
SITES. A FEW PERIODS OF SLEET ARE POSSIBLE...BUT PROBABLY WON'T LAST
TOO LONG AND WE'LL KEEP IT FROM THE TAFS WITH CONFID IN
LOCATION/TIMING RATHER LOW. SNOW WILL LOWER VSBYS WILL OCCUR MUCH OF
THE MORNING AND EARLY AFTERNOON BEFORE ENDING BY EVENING OVER MOST
AREAS. A RETURN TO VFR EXPECTED 23Z OR 00Z N/W AND 03Z TO 04Z S/E
WINDS WILL BE MOSTLY NW OR N AT 10 TO 15 KTS TODAY.
OUTLOOK...
FRIDAY THROUGH SATURDAY...PRIMARILY VFR.
SATURDAY NIGHT...SOME MVFR CIGS POSSIBLE, MAINLY NORTH ALONG
WITH A LOW CHANCE OF SNOW SHOWERS.
SUNDAY AND SUNDAY NIGHT...PRIMARILY VFR.
MONDAY...PRIMARILY VFR, LOCALLY MVFR IN SHOWERS.
&&
.MARINE...
WE WILL KEEP THE SCA FLAG FOR TODAY...AND EXTEND THE EXPIRATION TIME
INTO TONIGHT. WINDS AND SEAS WILL INCREASE ACROSS THE WATERS AS CAA
CONTINUES. IT APPEARS THAT GUSTS IN THE 25 TO 30 KNT RANGE ARE
POSSIBLE ACROSS THE OCEAN WATERS AND AROUND 20 KTS ACROSS DEL BAY.
THERE WILL BE RAIN/SNOW EARLY TODAY...THEN SNOW INTO THE AFTERNOON.
FAIR WEATHER EXPECTED TONIGHT.
OUTLOOK...
FRIDAY AND FRIDAY NIGHT...CONDITIONS SHOULD RETURN TO
SUB SMALL CRAFT ADVISORY LEVELS. FREEZING SPRAY IS LIKELY, NOT
CONFIDENT ENOUGH ABOUT MODERATE FREEZING SPRAY OCCURRING ON
FRIDAY MORNING TO ISSUE AN ADVISORY.
SATURDAY THROUGH MONDAY...SUB SMALL CRAFT ADVISORY CONDITIONS
ARE OUTLOOKED TO PREVAIL MAINLY DUE A COMBINATION OF RELATIVELY
WEAK PRESSURE SYSTEMS AND ALSO WHERE THERE WILL BE STRONGER WINDS
ABOVE THE BOUNDARY LEVEL, IT SHOULD BE AT TIMES WHEN THE
AIR TEMPS WILL BE HIGHER THAN THE WATER TEMPS.
&&
.HYDROLOGY...
WITH THE TRANSITION BACK TO SNOW TODAY (IF NOT ALREADY), THE
HYDROLOGICAL CONCERNS AT LEAST IN THE NEAR TERM ARE LESSENING.
WE ARE STILL MONITORING GAGED SITES TO CHECK FOR JAMS.
&&
.CLIMATE...
CLIMATE: WITH A SNOWCOVER IN PLACE AND ANOTHER MODIFIED ARCTIC
AIRMASS SETTLING INTO THE REGION AND RADIATIONAL COOLING OCCURRING,
WE HAVE ANOTHER CHANCE FOR MORE RECORD LOWS ACROSS THE REGION.
FRIDAY 3/6
RECORD LOWS
ACY 10 1888
PHL 10 1978
ILG 11 1926
ABE 7 1960
TTN 7 1872
GED 10 1978
RDG 7 1978
MPO -5 1909
THE CURRENT FORECAST CURRENTLY HAS MOST LOCATIONS BREAKING THERE
RECORD LOW ON FRIDAY MORNING. THE ONE EXCEPTION WOULD BE MOUNT
POCONO.
SATURDAY 3/7
RECORD LOWS
ACY 10 1890
PHL 9 1960
ILG 11 1960
ABE 1 1960
TTN 7 1890
GED 3 1960
RDG 10 1989
MPO -18 1911
ASIDE FROM ATLANTIC CITY, MOST LOCATIONS ARE FORECASTED TO BE SEVERAL
DEGREES WARMER THAN THE RECORD LOWS FOR SATURDAY MORNING.
RECORD DAILY SNOWFALL FOR THURSDAY MARCH 5
KACY 0.3 - 1960
KILG 3.7 - 1981
KABE 7.0 - 1917
KPHL 8.8 - 1981
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ054-
055-061-062.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR PAZ060-
070-071-101>106.
NJ...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ001-
007-008.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR NJZ009-
010-012>027.
DE...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
DEZ001>004.
MD...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MDZ008-
012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ450>455.
&&
SYNOPSIS...GIGI
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...GIGI
AVIATION...GAINES/GIGI/O'HARA
MARINE...GIGI/O'HARA
HYDROLOGY...
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 324 AM EST THU MAR 5 2015 NJZ001-007-008-PAZ054-055-061-062-060830- SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON- 324 AM EST THU MAR 5 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIND CHILLS AROUND OR BELOW ZERO ARE POSSIBLE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071- 101>106-060830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 324 AM EST THU MAR 5 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIND CHILLS AROUND OR JUST BELOW ZERO ARE POSSIBLE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-060830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 324 AM EST THU MAR 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MODERATE FREEZING SPRAY IS POSSIBLE ON THE OCEAN WATERS FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter storm, 1 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565196, 565198, 565199, 565195.